Tapering Opioids Increases Risk for Overdose, Mental Health Crisis Over 2-Year Period

Four-White-Pills
Four white pills and a pill bottle
Investigators sourced data for this study from the OptumLabs Data Warehouse database.

Opioid tapering was associated with long-term risk for overdose, withdrawal, and mental health crisis. These findings, from a cohort study, were published in JAMA Network Open.

Investigators from the University of California, Davis sourced data of this study from the OptumLabs Data Warehouse database. Adults (N=28,018) who received an opioid prescription between 2008 and 2017 with an average daily dose ≥50 morphine milligram equivalents (MME) for 12 months and had initiated a dose reduction or tapering were evaluated for overdose, withdrawal, and mental health crisis. Mental health crisis was defined as emergency department or inpatient hospital admission for anxiety, depression, suicide attempt, or intentional self-harm.

Patients were aged mean 56.9 (SD, 11.2) years, 53.8% were women, and 38.2% had commercial insurance.

The 21,515 taper events resulted in opioid discontinuation among 15.2%. A total of 23.3% remained on a 1%-49% baseline dose, 31.9% remained on a 50%-84% baseline dose, 24.9% remained on a 85%-114% baseline dose, and 4.7% resulted in a dose increase of ≥115%.

The posttaper period was associated with increased rates of overdose or withdrawal (adjusted incidence rate ratio [aIRR], 1.57; 95% CI, 1.42-1.74; P <.001), overdose (aIRR, 1.40; 95% CI, 1.22-1.61; P <.001), and mental health crisis (aIRR, 1.52; 95% CI, 1.35-1.71; P <.001) compared with the pretaper period.

Risk for overdose or withdrawal was increased for individuals with a baseline dose of ≥300 (aIRR, 2.03), 150-299 (aIRR, 1.47), and 90-149 (aIRR, 1.54) MME; for those who tapered to ≥115% (aIRR, 1.56), 85%-114% (aIRR, 2.16), 50%-84% (aIRR, 1.93), and 1%-49% (aIRR, 1.32) baseline dose; and during the 13-16 months (aIRR, 1.56) and 17-24 months (aIRR, 1.57) postinduction. There were significant effects for baseline dose (P =.01) and posttaper dose (P <.001).

Risk for overdose was associated with a baseline dose of ≥300 (aIRR, 1.71), 150-299 (aIRR, 1.11), and 90-149 (aIRR, 1.43) MME; for tapering to 85%-114% (aIRR, 1.93) and 50%-84% (aIRR, 1.86) baseline dose; and during the early (aIRR, 1.32) and late (aIRR, 1.42) posttaper induction periods. There was a significant effect for posttaper dose (P <.001).

For mental health crisis, increased risk was associated with ≥300 (aIRR, 2.54) and 150-299 (aIRR, 1.49) MME; for tapering to 85%-114% (aIRR, 1.59), 50%-84% (aIRR, 1.77), and 1%-49% (aIRR, 1.58) baseline dose; and during the early (aIRR, 1.56) and late (aIRR, 1.51) posttaper induction periods. There was a significant effect for baseline dose (P <.001).

Results from sensitivity analyses were largely similar.

A potential limitation of this study was that the 12-month period may not have been long enough to observe the initial impact of tapering wash out.

The study authors concluded, “In this cohort study using an exposure-crossover analysis that controls for between-person effects, opioid dose tapering was associated with persistently elevated risk of overdose, withdrawal, and mental health crisis up to 24 months after taper initiation. […] Our findings support guidelines advising careful monitoring and psychosocial support for patients undergoing opioid dose reduction and suggest that this support continue for at least 2 years after taper initiation, particularly among patients who were prescribed higher baseline doses.”

Reference

Fenton JJ, Magnan E, Tseregounis IE, Xing G, Agnoli AL, Tancredi DJ. Long-term risk of overdose or mental health crisis after opioid dose tapering. JAMA Netw Open. Published online June 13, 2022. doi:10.1001/jamanetworkopen.2022.16726